Hail, Steele
- When
- July 15, 5:30 PM CST
- Where
- Steele County, 3.56 mi ESE of Hope
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -97.660
Large branches were also blown down.
At 3 pm CST on the 15th, a stationary front was located from near Minot (ND) to Jamestown (ND) to near Sisseton (SD). South of the front, mid afternoon temperatures ranged in the mid 80s to lower 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
At 3 pm CST on the 15th, a stationary front was located from near Minot (ND) to Jamestown (ND) to near Sisseton (SD). South of the front, mid afternoon temperatures ranged in the mid 80s to lower 90s. To the north of the front, a meso-high had formed, with much cooler and drier air around it. The temperature across the boundary ranged from 89F at Minot, to 73F at Devils Lake, to 64F at Crookston. The upper air pattern had a western ridge and an eastern trough, putting the northern plains in northwest flow aloft. A strengthening upper jet also moved toward eastern North Dakota, giving this system good surface and upper level support.
A supercell thunderstorm developed over southern Steele County around 530 pm CST and tracked across western Cass County and into eastern Ransom County before weakening after 7 pm CST. Then, another supercell thunderstorm formed over northern Steele County around 725 pm CST. This storm tracked just west of the path of the first storm, again mainly hitting central Steele County, western Cass County, and eastern Ransom County, before weakening around 915 pm CST. Both thunderstorms tracked south-southeast at speeds between 40 and 50 mph and spawned multiple tornadoes which were embedded within the overall downburst wind and hail pattern.
The significant downburst wind and wind driven hail was seen in two partially overlapping paths, with each path from 5 to 7 miles wide and between 60 and 80 miles long (this damage path showed up clearly on satellite images). The strength of these winds is believed to have exceeded 80 mph with speeds over 100 mph in some localized areas. Hail sizes ranged from penny to hen egg sized.
Most areas received considerable hail damage at the same time as the strong winds. Law enforcement officials and witnesses stated that the hail often persisted for longer than 5 minutes and completely covered the ground. The hail damaged roofs, windows, and siding in many homes along the damage path. Stripped and decimated corn, bean, and wheat fields were typical along the entire storm path too. The ND Farm Service Administration estimated losses occurred on over 700,000 acres in five counties. Total crop losses may exceed $250 million, with other property losses from $15 to $20 million. Cass and Steele Counties received a Presidential Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 2:04 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 304 PM CDT SUN JUL 15 2007 .SHORT TERM (TONIGHT THRU WED)...MAIN FORECAST CHALLENGE IN THE IMMEDIATE SHORT TERM IS SEVERE POTENTIAL FOR THE EXTREME WEST PORTION OF THE FORECAST AREA. LATEST SPC MESOANALYSIS IS SHOWING CAPES RANGING FROM 500 TO 1500 AND LIFTED INDICES NOW IN THE NEG 3 TO NEG 4 RANGE. THIS AREA HAS HEATED SIGNIFICANTLY MORE THAN REST OF CWA...WHICH HAS HAD SIGNIFICANT CLOUD COVER AND PRECIP... WITH TEMPS FALLING INTO THE MID 60S THIS AFTERNOON. THUS...THREAT REMAINS FAR WEST. ADDITIONALLY...VGPS IN THE EXTREME NORTHWEST PORTION OF THE CWA ARE AROUND 0.2...AND 0.3 VALUES SHOULD SHIFT EAST. LCLS ARE LESS THAN 1000 FT ACROSS NORTHEASTERN NORTH DAKOTA...SO TORNADIC ACTIVITY POTENTIAL NEEDS TO BE MONITORED CLOSELY. ELSEWHERE ACROSS THE FA...SHOWERY ACTIVITY WILL CONTINUE ACROSS THE TIGHT H850 THETA E GRADIENT WELL INTO THE EVENING. MAIN CHALLENGE WILL BE TOTAL RAINFALL AMOUNTS ACROSS MAINLY NORTHWEST MINNESOTA. USED A BLEND OF PREVIOUS FORECAST QPF AND 12Z GFS GUIDANCE...WITH 24 HOUR ACCUMULATION TOTALS RANGING FROM ONE THIRD TO ONE HALF OF AN INCH ACROSS MOST OF THE MINNESOTA SIDE OF THE FA. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE IN HEAVIER SHOWERS OR THUNDERSTORMS. FOR THE REMAINDER OF THE SHORT TERM...NAM AND GFS ARE QUITE DIFFERENT WITH SURFACE FEATURES AND TEMPS. GFS SHOWS A WAVE FORMING IN WESTERN ALBERTA LATE TONIGHT...AND PUSHING SOUTHEAST INTO MONTANA AND ACROSS SOUTH DAKOTA MONDAY INTO TUESDAY. GFS SHOWS SFC LOW DEVELOP AND PUSH ACROSS SOUTH DAKOTA...WHILE NAM DROPS A 1018 MB HIGH DOWN INTO EASTERN NORTH DAKOTA BY NOON MONDAY. NAM HAS A MUCH COOLER SOLUTION WITH THE HIGH PRESSURE DROPPING IN. I LEANED MORE TOWARD THE GFS SOLUTION AS I THINK THERE IS A GOOD POSSIBILITY OF THE WAVE IN WRN ALBERTA FORMING AND KICKING OFF A SFC LOW TOMORROW. EVEN IF THE NAM HIGH DOES DROP DOWN INTO NORTHERN MN...THE MAGNITUDE OF THE COOL AIR IS LIKELY OVERDONE. WILL KEEP NEAR MAV GUIDANCE TEMPS FOR REMAINDER OF PERIOD. .LONG TERM (THU THROUGH SUN)...LONG RANGE MODELS REMAIN SIMILAR IN REGARDS TO THE 500MB PATTERN...KEEPING THE MAIN RIDGE AXIS W OF THE AREA. TIMING OF SHORTWAVES MOVING DOWNSTREAM OF THE RIDGE REMAINS TE BIGGEST CHALLENGE. SURFACE HIGH PRESSURE REMAINS OVER THE AREA THROUGH THE EXTENDED FORECAST. HOWEVER...UPPER LEVEL SHORTWAVES RIDING DO TRY TO BRING A CHANCE FOR THUNDERSTORMS TO PARTS OF THE AREA...ON THE EDGE OF THE HIGH...FOR THU INTO THU NIGHT. AS FAR AS TEMPS...SHOULD REMAIN NEAR TO ABOVE NORMAL THROUGH THE EXTENDED FORECAST. && .AVIATION...VFR CIGS EXPECTED THROUGH MUCH OF THE EVENING WITH SCT -SHRA AND ISOLATED -TSRA POSSIBLE...ESPECIALLY AT KGFK AND KBJI...AND LATER INTO THE EVENING AT KFAR. ONCE TSRA THREAT PASSES...GENERALLY BY 06Z TONIGHT...EXPECT CIGS TO SCT OUT BY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 627 AM CDT SUN JUL 15 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 627 AM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING GENERALLY FROM THE RED RIVER VALLEY WESTWARD. LARGE HAIL...HIGH STRAIGHT LINE WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA FROM 3 PM TO MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS OF NORTHWESTERN AND NORTH CENTRAL MINNESOTA. LARGE HAIL IS THE PRIMARY SEVERE WEATHER HAZARD IN THIS AREA. A LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL TRACK SOUTHWARD THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. THIS SYSTEM...IN COMBINATION WITH A STRONG UPPER LEVEL DISTURBANCE...WILL ASSIST IN SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. BRAMER
The Fargo/Grand Forks radar (KMVX), 36 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
28 thunderstorm wind, 18 hail, 7 tornado, 1 funnel cloud. Local standard time, as filed.
Large branches were also blown down.
Several trees were blown down and area crops were destroyed.
There was a report of quarter size hail, 1.50 inches of rain, and full grown pine trees broken in half. The baseball field scoreboard was blown down and the metal batting cage was blown across two baseball diamonds. Extensive crop damage occurred throughout Hugo Township.
Numerous trees were blown down and a field irrigation system was overturned. Extensive crop damage also occurred in Colgate and Broadlawn Townships.
Quarter size hail fell and many large trees were broken.
Quarter size hail fell along with damaging winds. Extensive crop damage occurred across Ellsbury and Rochester Townships.
Large branches were also blown down. Extensive crop damage occurred across Lake and Rich Townships.
Major crop damage occurred in Cornell and Ayr Townships due to downburst winds and hail. Tree damage was also reported. A ND RWIS mesonet site at mile point 10 on highway 38 reported a 57 mph wind gust at 609 pm CST.
The tornado toppled a barn, severely injuring a horse. It tumbled farm outbuildings and toppled one high voltage power tower. The tower was made of steel and had four footings. Peak winds were estimated at 125 mph.
Two 5000 bushel steel grain bins were caved in by the winds and several trees were knocked down. The doors were blown off a machine shed. Extensive crop damage occurred across Buffalo Township.
A two foot deep drift of hail was left next to one home. Hail knocked out several windows at another home. Wind driven (70 mph) hail also damaged an extensive amount of cropland across the Howes, Gill, Eldred, and Walburg Townships.
This tornado yanked one aluminum high voltage power tower out of its steel footings and toppled several others. It snapped off mature oak and ash trees near the Maple River and snapped several wooden power poles at multiple road crossings across its path. The tornado continued into Ransom County, where it dissipated at 640 pm CST. Peak winds were estimated at 105 mph.
A two mile section of aluminum high voltage power towers were crumpled by downburst winds and at least one tornado. The nine towers were operated by Minnkota Power Cooperative. Wind speeds likely exceeded 100 miles per hour based on utility company estimates. Extensive crop damage occurred across the Highland and Watson Townships.
This tornado began in Cass County at 625 pm CST. The tornado yanked one aluminum high voltage power tower out of its steel footings and toppled several others. It also snapped several wooden power poles at multiple road crossings across its path. Peak winds were estimated at 105 mph.
The wind gust was measured by a storm chaser with portable wind equipment. Large hail and damaging winds produced extensive crop damage across Coburn Township.
Trees were blown down at the Sheldon cemetery, damaging some gravestones. Additional crop damage occurred in Greene Township.
The tornado cut a large gap in mature hardwood trees near the Sheyenne River and snapped several wooden power poles. Several sections of a large irrigation system were also tipped over. Peak winds were estimated at 115 mph. Some crops were damaged in Owego Township.
Golfball sized hail broke windows and was still left on the ground the next morning.
Trees were blown down and a grain bin was blown over. One tree fell on a motorhome. Downburst winds and hail produced crop damage across portions of Sandoun Township.
The wind gust was measured by a RAWS mesonet site. The time was estimated.
The hail was reported by a motorist along U.S. Highway 2.
The wind gust was reported by a storm chaser with portable wind equipment. Large trees fell on homes and grain bin parts were scattered in town.
At a location two miles east of McLeod, siding was peeled off a house and a trampoline was wrapped around a tree. Other large tree branches were also blown down.
Fully grown trees were uprooted. Some trees fell on power poles and powerlines, causing power outages in Finley. Trees also fell on cars and damage was reported at the grain elevator. On one house porch, the windows were blown out and the screens were torn off. Extensive wind driven hail produced crop damage across portions of Finley Township.
A brick silo was blown over onto a parked farm truck.
Two 5000 bushel grain bins were blown one-half mile.
The Traill County Sheriff reported driving rain and large hail just west of Interstate 29 near Hillsboro. Strong wind gusts also uprooted a few trees and blew a door off a grain elevator. Crop damage also occurred across portions of Norway, Bloomfield, and Hillsboro Townships.
Five wooden double post high voltage power towers were snapped off by downburst winds. The utility company estimated winds around 100 mph. Large hail and damaging winds produced extensive crop damage across portions of Easton and Melrose Townships.
Hail covered the ground. Damaging winds produced additional crop damage in Carpenter and Colgate Townships.
A second round of hail covered the ground.
A second round of penny to quarter sized hail and downburst winds affected most of Rochester and Lake Townships.
Penny to quarter sized hail and downburst winds affected most of Ellsburg and Minnie Lake Townships.
The 62 mph wind gust was measured by a NDAWN mesonet sensor northwest of Prosper.
Widespread nickel to golfball sized hail and downburst winds affected much of Cornell and Tower City Townships.
Penny to quarter sized hail and downburst winds affected much of Weimer and Oriska Townships.
The tornado touched down on the northeast side of Tower City in Cass County and tracked to the south-southwest. In Tower City, the tornado ripped off a section from the roof of a house and tossed garden storage buildings and equipment. The tornado also blew a single car garage off its foundation and destroyed it. Several trees in town were damaged or blown down. Peak winds were estimated at 110 mph.
The tornado plowed through wooden power poles and viciously ripped up mature trees over its damage path. The tornado also damaged a sturdy pole shed, where the sidewall was caved in and the roof and rafters were torn off. It tore the roof off and collapsed an older barn, then lifted and threw a well-built two car garage from its slab foundation. The tornado crumpled one steel, four footing, high voltage power tower. In combination with extreme downburst winds, the collapse of this first tower helped initiate the collapse of dozens more of these power towers. Peak winds were estimated at 130 mph.
One steel four pole power tower was crumpled and numerous trees were snapped off. Additional towers in adjacent Cass County were also destroyed. Wind driven hail also caused crop damage in Springvale and Binghampton Townships.
A six mile stretch of high voltage power towers was crumpled by a combination of downburst winds and at least one tornado through Central Hill Township. At least 28 steel four pole towers, operated by Western Area Power Administration, were destroyed. One tower in adjacent Barnes County was also destroyed. Extensive crop damage occurred across Hill and Howes Townships.
Trees were uprooted at the Alice cemetery and tombstones were tipped over.
The roof was torn off a machine shed, collapsing the building on the equipment inside. Debris was strewn downwind for one-half mile. A camper was also rolled over and destroyed. Extensive crop damage occurred in Clifton, Pontiac, and Highland Townships.
Large tree limbs were broken down in shelterbelts. A few marble to nickel sized hail also fell.
Numerous large tree branches were blown down.
Large tree branches were blown down.
The Bismarck NWS office received a public report of a brief tornado touchdown with movement to the southeast. The touchdown occurred in an open field with no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48316, 52682, 52683, 52684, 52685, 52686, 48325, 52687, 48415, 52688, 48307, 52689, 48327, 48490, 48308, 52690, 48329, 48309, 48332, 48503, 48311, 48504, 48505, 48335, 48336, 48338, 48341, 52691, 48343, 48502, 48501, 52692, 48344, 48345, 52693, 52694, 48346, 52695, 52708, 52709, and more.